Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 27, 2020, 12:43 AM CDT for Douglas County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2020, 12:43 AM CDT (05:43 UTC)
- Expired
- Mar 27, 2020, 1:11 AM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Douglas County, KS
The radar
The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 10:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837
WUUS53 KTOP 270543
SVRTOP
KSC045-270630-
/O.NEW.KTOP.SV.W.0006.200327T0543Z-200327T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1243 AM CDT Fri Mar 27 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Douglas County in east central Kansas...
* Until 130 AM CDT.
* At 1243 AM CDT, a severe thunderstorm was located near Lone Star,
moving east at 45 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Lawrence, Baldwin City, Eudora, Clinton, Lone Star, Pleasant Grove,
Clinton Lake, Vinland and Globe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3878 9506 3874 9537 3874 9550 3896 9550
3899 9519 3896 9518 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506
TIME...MOT...LOC 0543Z 256DEG 40KT 3884 9540
HAIL...1.25IN
WIND...<50MPH
$$
Teefey2 follow-up statements
225
WWUS53 KTOP 270558
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1258 AM CDT Fri Mar 27 2020
KSC045-270630-
/O.CON.KTOP.SV.W.0006.000000T0000Z-200327T0630Z/
Douglas-
1258 AM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHERN DOUGLAS COUNTY...
At 1257 AM CDT, a severe thunderstorm was located 4 miles south of
Lone Star, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Baldwin City, Eudora, Lone Star, Pleasant Grove, Vinland and Globe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3874 9537 3874 9550 3887 9550 3893 9516
3895 9507 3895 9506 3878 9506
TIME...MOT...LOC 0557Z 247DEG 61KT 3881 9532
HAIL...1.00IN
WIND...<50MPH
$$
Teefey396
WWUS53 KTOP 270611
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
111 AM CDT Fri Mar 27 2020
KSC045-270620-
/O.CAN.KTOP.SV.W.0006.000000T0000Z-200327T0630Z/
Douglas-
111 AM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DOUGLAS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.
LAT...LON 3874 9537 3874 9550 3887 9550 3893 9516
3895 9507 3895 9506 3878 9506
TIME...MOT...LOC 0610Z 256DEG 40KT 3885 9513
$$
TeefeyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 12:01 AM CDT, 42 minutes earlier.
Area forecast discussion, Mar 27, 12:01 AM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1201 AM CDT Fri Mar 27 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 347 PM CDT Thu Mar 26 2020 This morning's cold front has moved south and east of the area, with a wide range of temperatures currently across the forecast area this afternoon. Sun has helped temperatures in east-central Kansas closer to the front reach the upper 60s and low 70s, while northerly winds and clouds have kept north-central Kansas in the low 50s. Ridging will build across the Plains this evening, allowing the surface front to stall along the KS/OK border as a mid-level vorticity max approaches from the west. Tonight, an increasing LLJ ahead of the vorticity max will lead to strong isentropic ascent to the north of our stalled surface front. With an EML providing steep mid level lapse rates over 7 C/km, moistening from the isentropic ascent should allow elevated CAPE of 1000-2500 J/kg to develop. Thunderstorms should develop rapidly between 10 pm - midnight along the northern edge of this elevated instability, along and east-west axis. Latest trends in the short- term models have brought this axis slightly farther north, with the best chances for thunderstorms along and south of I-70. Shear continues to be impressive, with effective bulk shear in excess of 60 kts. Hodographs above the stable surface layer are generally straight, allowing for some initially splitting supercells, with large hail as the main threat. However some slight cyclonic curvature and the north-south instability gradient should cause the right movers to be the bigger severe threats. Some of these supercells could produce very large hail, at or above 2" in diameter. Given the deep stable surface layer, not concerned with any tornado threat. Within the stronger cells, a few wind gusts could penetrate to the surface, but this will be a much smaller threat compared to the hail. While storm motions will be fast, at around 50-55 mph to the east, there could be a lower end flash flood threat if storms are able to train along an east-to-west line. Will continue to monitor for this potential. Storms should quickly exit to the east, moving out of the forecast area by 6 am. .LONG TERM...(Friday night through Thursday) Issued at 347 PM CDT Thu Mar 26 2020 Most of the day Friday will remain dry, with the exception of a few showers over northern Kansas, as some weak shortwave ridging builds in temporarily. Friday evening into Friday night, the deep trough currently over the southwest CONUS will eject northeastward towards the Plains, with a strong surface low developing in the lee of the Rockies. This will allow our stalled surface boundary to once again lift northward as a warm front. As deep height falls overspread the area, storms should develop along and ahead of the boundary, mainly after sunset. With instability and strong shear present again, another round of severe storms will be possible. The exact degree of the severe threat will depend on the placement of the warm front. North of the warm front, storms will once again remain elevated, with large hail and possibly some gusty winds the main hazards. Any tornado threat will be confined to along the warm front, where winds will be backed and any storm can remain surface based. At the moment, the most likely position of the warm front and any surface based instability will be along or south of the Kansas Turnpike, keeping the overall tornado threat on the lower end. However, there is still a fair amount of uncertainty in guidance of its exact placement, so the exact degree of the severe threat will continue to be refined over the next day. Saturday, the surface low will move eastward across the central Plains, with a strong pressure gradient developing in its wake. The pressure gradient along with a deep mixed layer will allow strong winds to mix down to the surface Saturday evening. Southwest to west winds of 25-35 should approach wind advisory criteria. The pattern should quiet down some by Sunday and through the middle of the next week, with the only system of note a trough moving through the southern Plains Monday/Tuesday. Guidance is in general agreement with a surface low track to the south of the area. Thus while there should be showers and possibly a few storms with this system, not looking at any significant impacts at this time. Temperatures throughout the extended period should be seasonable, with highs generally in the 60s. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1155 PM CDT Thu Mar 26 2020 A line of thunderstorms will continue to progress eastward along the I-70 corridor for the next few hours, so will keep VCTS for the TOP/FOE sites until 08Z. From there, all sites should see cigs lower to MVFR and then IFR where they will likely remain until the early afternoon. Cigs should improve to VFR for part of the afternoon, but this will be brief before another round of storms moves in during the evening hours. Timing of storms will likely need to be refined in future TAF issuances. Otherwise, expect winds to remain light from the ENE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reese LONG TERM...Reese AVIATION...Picha
Hazardous weather outlook, Mar 26, 3:54 PM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 354 PM CDT Thu Mar 26 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-272100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 354 PM CDT Thu Mar 26 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A few strong to severe storms are possible tonight along and south of Interstate 70. Large hail will be the main hazard. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of strong to severe thunderstorms will be possible Friday evening and Friday night, especially along and south of Interstate 70. Large hail and damaging wind will be the main hazards. A low tornado threat will also exist. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts over one inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Mar 26, 11:01 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Topeka KS
1101 PM CDT Thu Mar 26 2020
KSZ037-038-054-270430-
Wabaunsee-Lyon-Morris-
1101 PM CDT Thu Mar 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...
SOUTHEASTERN WABAUNSEE AND NORTHERN LYON COUNTIES UNTIL 1130 PM
CDT...
At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Council Grove, moving east-northeast at 50 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Council Grove, Harveyville, Allen, Admire, Bushong and Council Grove
Lake.
This includes Kansas Turnpike between mile markers 146 and 154.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.
LAT...LON 3875 9657 3886 9601 3884 9596 3885 9596
3865 9595 3857 9652
TIME...MOT...LOC 0400Z 252DEG 61KT 3867 9644
GarganSpecial weather statement, Mar 26, 11:13 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
1113 PM CDT Thu Mar 26 2020
KSZ035>037-270445-
Geary-Dickinson-Morris-
1113 PM CDT Thu Mar 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON...SOUTH
CENTRAL GEARY AND WESTERN MORRIS COUNTIES UNTIL 1145 PM CDT...
At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Herington, moving east at 55 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Herington, Council Grove, White City, Hope, Dwight, Woodbine, Wilsey,
Parkerville, Latimer and Council Grove Lake.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.
LAT...LON 3890 9655 3864 9649 3857 9693 3861 9693
3861 9727 3878 9731
TIME...MOT...LOC 0413Z 249DEG 46KT 3868 9698
GarganLocal storm report, Mar 26, 11:43 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1143 PM CDT THU MAR 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM HAIL WHITE CITY 38.80N 96.73W
03/26/2020 E1.75 INCH MORRIS KS CO-OP OBSERVER
&&Special weather statement, Mar 26, 11:48 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
1148 PM CDT Thu Mar 26 2020
KSZ040-055-056-270515-
Douglas-Franklin-Osage-
1148 PM CDT Thu Mar 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN...SOUTHERN
DOUGLAS AND CENTRAL OSAGE COUNTIES UNTIL 1215 AM CDT...
At 1147 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Scranton, moving east at 50 mph. Other storms are
developing along a line from western Osage County to 5 miles east of
Baldwin City.
Nickel size hail will be possible with this storm.
Locations impacted include...
Ottawa, Baldwin City, Osage City, Edgerton, Wellsville, Overbrook,
Lyndon, Centropolis, Burlingame, Scranton, Lone Star, Pleasant Grove,
Vinland, Pomona Lake and Globe.
This includes the following highways...
Interstate 35 between mile markers 189 and 199.
Kansas Turnpike near mile marker 156.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.
LAT...LON 3864 9506 3860 9591 3876 9594 3892 9506
3876 9505
TIME...MOT...LOC 0447Z 260DEG 46KT 3871 9571
TeefeySpecial weather statement, Mar 27, 12:15 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
1215 AM CDT Fri Mar 27 2020
KSZ038-039-054-055-270545-
Wabaunsee-Shawnee-Lyon-Osage-
1215 AM CDT Fri Mar 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE...SOUTHERN
WABAUNSEE...NORTHERN OSAGE AND NORTHERN LYON COUNTIES UNTIL 1245 AM
CDT...
At 1214 AM CDT, Doppler radar was tracking a strong thunderstorm
near Harveyville, moving east at 60 mph. Storms developing in
southwest Wabaunsee and northern Lyon Counties may strengthen.
Penny size hail will be possible with this storm.
Locations impacted include...
Southern Topeka, Carbondale, Eskridge, Richland, Auburn, Overbrook,
Burlingame, Scranton, Harveyville, Allen, Pauline and Berryton.
This includes Kansas Turnpike between mile markers 148 and 176, and
mile marker 178 and near mile marker 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.
LAT...LON 3869 9551 3867 9551 3865 9635 3874 9635
3874 9637 3888 9640 3902 9550 3870 9550
TIME...MOT...LOC 0514Z 260DEG 53KT 3885 9595
TeefeySpecial weather statement, Mar 27, 12:39 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
1239 AM CDT Fri Mar 27 2020
KSZ039-040-055-056-270615-
Shawnee-Douglas-Franklin-Osage-
1239 AM CDT Fri Mar 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN...SOUTHERN
SHAWNEE...DOUGLAS AND NORTHERN OSAGE COUNTIES UNTIL 115 AM CDT...
At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm
over Scranton, moving east at 45 mph. Another strong storm in
northeast Osage County will move into Douglas County.
Pea to penny size hail will be possible with this storm.
Locations impacted include...
Southern Topeka, Lawrence, Baldwin City, Osage City, Carbondale,
Eudora, Richland, Wellsville, Auburn, Overbrook, Centropolis,
Burlingame, Scranton, Clinton, Lone Star, Pleasant Grove, Vinland,
Pauline, Pomona Lake and Clinton Lake.
This includes the following highways...
Interstate 35 between mile markers 191 and 198.
Kansas Turnpike between mile markers 156 and 175, and between mile
markers 191 and 205.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern and east central Kansas.
LAT...LON 3866 9507 3863 9594 3894 9595 3905 9522
3904 9519 3896 9518 3898 9516 3897 9513
3897 9511 3895 9509 3898 9508 3899 9506
TIME...MOT...LOC 0537Z 256DEG 41KT 3878 9577
TeefeyThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 10:30 PM CDT | Special Weather Statement | TOP | Osage | 30 min |
| Mar 26, 10:38 PM CDT | Special Weather Statement | TOP | Morris | 22 min |
| Mar 26, 11:01 PM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| Mar 26, 11:13 PM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Mar 26, 11:19 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 41 min |
| Mar 26, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 38 min |
| Mar 26, 11:48 PM CDT | Special Weather Statement | TOP | Osage | 27 min |
| Mar 27, 12:06 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin, Osage | 3 hr |
| Mar 27, 12:15 AM CDT | Special Weather Statement | TOP | Wabaunsee | 30 min |
| Mar 27, 12:39 AM CDT | Special Weather Statement | TOP | Douglas, Osage | 36 min |
| Mar 27, 3:40 PM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.